Mississippi, 2017

Damaging Wind in Mississippi, June 29, 2017

June 29, 2017 · NWS JAN · 1 event in 1 county or zone

An upper level low pressure system moving north from the Gulf of Mexico combined with a warm and unstable airmass over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An upper level low pressure system moving north from the Gulf of Mexico combined with a warm and unstable airmass over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 29, 12:46 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 29, 12:46 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
146 PM CDT Thu Jun 29 2017

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
As an upper trough moves up from the southwest waves of rain will
continue across the region. Instability have been limited, so
thunder will be isolated through the early evening. Right now it
looks like periods of rain will continue to impact areas from
Columbus to Natchez through at least 3z. Although patchy fog can
not be ruled out, expecting more stratus tonight with MVFR
conditions for most locations. There should be a break in the rain
for a few hours overnight with activity returning shortly after
sunrise, mainly for the same area.

&&

.DISCUSSION...

Today and Tonight:

Some showers have developed overnight in response to an upper-level
trough of low pressure along the Gulf Coast. This system will lift
northeastward over southern Louisiana and southeastern Mississippi,
bringing scattered to numerous showers and a few thunderstorms to
the area today. The highest POPs and likely highest rainfall
accumulations through today and tonight will be found along
and south of the trough's center - or across southeast Mississippi.
Some locally heavy rainfall will be possible with any heavier
showers or storms today due to PWAT values around 2 inches (+1
standard deviation), but do not anticipate much of a potential for
storms to train over any one location. Therefore will not mention
any flash flooding potential in the Hazardous Weather Outlook. The
rain and increased cloud cover should limit high temperatures to
near or below normal across the forecast area. /NF/

Friday through Wednesday:

Southern edge of the mid level westerlies will exist over
northern portions of the forecast area at the beginning of the
period with weak ridging elsewhere. This should keep diurnal
showers and thunderstorms more prominent over northern portions
through the weekend and the heat moreso in the south. Somewhat
concerned about wet microburst potential in the north where better
lapse rates will exist. Local microburst parameter showing the
best potential Sunday and Monday afternoons over these areas.

Moving into the first of next week, mid level ridging over the north
central Gulf of Mexico extending northward into the ArkLaMiss will
lead to less diurnal activity and higher heat in these areas.
Further east away from the ridging, better lapse rates will support
a better coverage of mainly afternoon and evening showers and
thunderstorms./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       83  73  89  73 /  67  32  47  13
Meridian      80  72  87  72 /  91  46  59  17
Vicksburg     84  73  90  74 /  40  19  42  12
Hattiesburg   80  73  88  73 /  90  46  62  11
Natchez       82  74  89  74 /  83  26  42   9
Greenville    86  72  90  75 /  28  15  41  27
Greenwood     85  72  88  74 /  36  19  50  27

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

07
Hazardous weather outlook, Jun 29, 2:50 AM CST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
350 AM CDT Thu Jun 29 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
300900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
350 AM CDT Thu Jun 29 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

NF

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

The radar

The Jackson/Brandon,MS radar (KDGX), 90 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson Davis

When
June 29, 2:10 PM CST
Where
Jefferson Davis County, 1.77 mi E of Bassfield
Measured
48 kt (55 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.500, -89.720

A wood frame home that was in the middle of being remodeled was blown across the street. Some trees next to the home were blown down as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701170.